Alert archive / Colorado / Snow Squall Warnings in 2023
Snow Squall Warning 13, NWS Pueblo, CO
NWS Pueblo, CO issued this snow squall warning at Feb 22, 2023, 2:45 PM MST for Huerfano County, Las Animas County, Colorado. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 22, 2023, 2:45 PM MST (21:45 UTC)
- Expired
- Feb 22, 2023, 3:00 PM MST
- In force
- 15 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
Counties Huerfano County, CO, Las Animas County, CO
The radar
The Pueblo radar (KPUX), 149 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 9.8 hours before the alert went out and 294 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1164 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 176 m²/s²
- 0-3 km storm-relative helicity
- 247 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
014
WWUS55 KPUB 222145
SQWPUB
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Pueblo CO
245 PM MST Wed Feb 22 2023
COC055-071-222200-
/O.NEW.KPUB.SQ.W.0013.230222T2145Z-230222T2200Z/
Huerfano CO-Las Animas CO-
245 PM MST Wed Feb 22 2023
The National Weather Service in Pueblo has issued a
* Snow Squall Warning for...
Southeastern Huerfano County in southeastern Colorado...
Southwestern Las Animas County in southeastern Colorado...
* Until 300 PM MST.
* At 244 PM MST, a dangerous snow squall was located near Aguilar, or
15 miles north of Trinidad, moving northeast at 45 mph.
HAZARD...Intense bursts of heavy snow. Gusty winds leading to
blowing snow and rapidly falling visibility. Wind gusts
up to 20 mph.
SOURCE...Radar indicated.
IMPACT...Travel will become difficult and potentially dangerous
within minutes.
This snow squall will affect I-25 in southern Las Animas county.
Locations impacted include...
Trinidad, Aguilar, Cokedale, Starkville, Gulnare, Raton Pass,
Boncarbo and Segundo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Slow Down! Rapid changes in visibility and road conditions are
expected with this dangerous snow squall. Be alert for sudden
whiteout conditions.
&&
LAT...LON 3701 10485 3743 10474 3754 10448 3699 10430
3699 10451
TIME...MOT...LOC 2144Z 222DEG 39KT 3739 10456
SNOW SQUALL...RADAR INDICATED
$$
HodanishWhat forecasters said that day
The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this snow squall warning went out at Feb 22, 10:44 AM MST, 4 hours 1 minute earlier.
Area forecast discussion, Feb 22, 10:44 AM MST, 4 hours 1 minute before
Area Forecast Discussion National Weather Service Pueblo CO 1044 AM MST Wed Feb 22 2023 .UPDATE... Issued at 753 AM MST Wed Feb 22 2023 Updated mainly max temps and winds over the plains for later today. Cold air is likely going to win out, but may see some recovery vcnty KTAD later this afternoon. Otherwise fcst on track. \/Hodanish && .SHORT TERM...(Today and tonight) Issued at 349 AM MST Wed Feb 22 2023 Key Messages: 1) Heavy snow and strong winds along the Continental Divide. 2) Strong/damaging winds south of Highway 50 developing this morning and afternoon, with near critical fire weather conditions far southeast plains. 3) Snow spreads east across high valleys and into the eastern Mts through the morning, with quick bursts of rain/snow showers spreading across I-25 corridor and plains this afternoon. Current water vapor imagery and upper air analysis indicates moderate to strong southwest flow aloft across the region, as a broad upper trough digs across the Great Basin and its associated strong 130 kt jet core rounding the base of system across the West Coast attm. Water vapor is also indicating a slug of moisture ahead of the trough moving across the eastern Great Basin and into western Colorado attm. At the surface, Arctic frontal boundary pushing south across the Palmer Divide and northern portions of the southeast plains, with stratus starting to fill in across northern and eastern portions of El Paso County and Kiowa County as of 2 am. A tough forecast across the region for today, especially in regards to the shallow cold airmass spilling across southeast Colorado at this time. So, we will start with the highest confidence of snow, heavy at times with rates of 1 to 3 inches per hour, expanding across the Continental Divide through the morning as the upper trough continues to translate across the region. The snow, along with increasing southwest winds of 30 to 40 mph with gusts of 60 to 80 mph, will bring very hazardous/dangerous travel conditions across the higher mountain passes, especially Wolf Creek Pass, where a Blizzard Warning remains into Thursday morning. Current Winter Storm Warnings and Advisories also remain in tact across the rest of the Continental Divide, with accumulations of 1 to 3 feet across the eastern San Juan Mtns, along with 6 to 12 inches expected across eastern Sawatch and La Garita Mtns, and the lower elevations of the Upper Rio Grande Valley. Strong wind and snow to spread east across high mountain valleys into the eastern mountains through the late morning, as the trough continues across south central Colorado and out across southeast Colorado through the late afternoon and into western Kansas through the early evening. The strongest winds to develop later this morning across the San Luis Valley into the Sangre de Cristo and Wet Mts, the Wet Mountain Valley and southern I-25 Corridor, where southwest winds of 30 to 40 mph with damaging wind gusts of 60 to 80 mph will once again be possible. Further east across Las Animas and Baca Counties, latest high res models continue to suggest the arctic front to surge south of the Highway 50 Corridor through the morning, with a majority of model data continuing to lift the front north through the day, leading to strong westerly winds mixing down across the southern I-25 Corridor and out across the far southeastern tier through the afternoon, with gusts of 65 mph possible. With that said, have kept current High Wind Warning in tact for Las Animas and Baca Counties this afternoon. However, if the front surges too far south, these strong winds may not develop. If the strong winds do materialize, there could be near critical fire weather conditions across the region, but will not issue any fire weather highlights at this time. At any rate, there will be a big temperature and wind contrast across the area where the boundary ends up, with strong west to southwest winds to the south, and lighter easterly winds and clouds to the north. With the boundary pushing south and upslope flow developing through the morning, would expect to see some light snow developing in the Pikes Peak region this morning and have started the Winter Weather Advisory for northern El Paso County at 5 am, though expect the worst conditions later this morning and afternoon, as trough axis and quick bursts of snow move east. Models still differ on locations of these potential snow squalls, though seem to favor the coldest temperatures and highest amounts of 1 to 4 inches across the Pikes Peak region. With very steep lapse rates, some minor cape and strong uvv progged, these squalls would be intense but quick moving, but would definitely cause travel impacts. These snow squalls look to push east across the plains through the late afternoon and early evening, with much drier air working into the region within westerly flow behind the passing trough. Strong westerly winds to slowly diminish through the evening, with a secondary surge of cold air pushing south across the plains through early Thursday morning. The westerly flow will keep snow ongoing across the ContDvd into Thursday morning as well. .LONG TERM...(Thursday through Tuesday) Issued at 349 AM MST Wed Feb 22 2023 Key Messages: 1) Light snow continues over the mountains for Thursday and Friday. 2) A warming trend sets in for our plains beginning on Friday. 3) Our next system arrives Sunday, bringing more chances for snow for the mountains and more warm downsloping winds for our plains. Thursday and Friday.. By Thursday morning the trough axis is past us, leaving southern Colorado in moist southwesterly flow aloft with another low pressure system moving southward across the Pacific Northwest. This pattern will continue to bring light snow showers to our mountains, especially for our eastern San Juans, where an additional 6 to 10 inches of new snowfall will be possible from Thursday morning to Friday evening. The Sawatch Range will also likely see a few inches new snow as well. Gusty southwesterly winds are expected to remain in place for both Thursday and Friday, which could lead to blowing snow, degraded visibilities, and poor travel conditions, especially through mountain passes. Friday afternoon is looking particularly windy, with favorable jet placement overhead as our next low pressure system continues to dive south across the coast of California. Our temperature forecast is a tricky one for this period, especially for Thursday. A lingering boundary looks to set up from around Pueblo down to Baca county, with locations north and east of this boundary staying in the 20s and low 30s, and areas to the south warming into the upper 30s and low 40s. Friday is looking warmer all around as ridging begins to build in overhead. Most of our plains should see highs in the upper 40s and low 50s with clearing sky conditions and gusty southwesterly winds. Saturday.. Ridging remains in place for Saturday, which looks to be the nicest day of the period. Calmer winds, partly cloudy skies, and dry conditions are expected across the area, with most locations warming to above normal for daytime high temperatures. Highs well into the 60s are possible for our plains, especially south of highway 50. Highs in the 40s and low 50s are likely for our mountain valleys with 30s for most of our higher terrain locations. Sunday Onwards.. Ensembles bring our next system into the Four Corners region by Sunday afternoon. EPS and GEFS both leave the wave open as it passes over Colorado, and deterministic models show similar timing as well so far. The main difference with current solutions is that EPS members show a more negatively tilted trough axis as is passes through Sunday night, and tends to keep precipitation chances lower. For now, another round of light to moderate snow is expected Sunday night into Monday along the Continental Divide, along with more downsloping winds for our mountain adjacent plains on Sunday and Monday. Our flow becomes very zonal behind the departing system, which keeps light snow chances over our mountains, and breezy westerly winds, mostly clear skies, and above normal temperatures in place over plains for Monday and Tuesday. This pattern could potentially lead to a couple days in a row of critical fire weather conditions for our plains before our next possible system arrives towards the middle of next week. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1023 AM MST Wed Feb 22 2023 At KALS, occasional periods of IFR vis/cigs as snow squalls move through the valley this afternoon, then precip ends this evening with VFR conditions overnight and into Thu morning. SW winds will be very strong today, with some gusts to 50 kts this afternoon. The strongest winds may occur with/just behind any snow squalls that move through the Valley. At KCOS, generally IFR cigs through the afternoon, with periods of IFR vis as occasional snow squalls move across the terminal in the 19z-23z time period. Snow chances end this evening, and while models show VFR conditions late this evening and overnight, low confidence in clearing trend this evening as s-se winds may persist well past 00z. Will wait to see evolution of wind field following upper trough and snow squall passage this afternoon, but suspect we may need to keep IFR cigs longer overnight than current taf indicates. At KPUB, generally MVFR cigs through the afternoon, with period2 of IFR vis/cigs as occasional snow squalls move across the terminal in the 19z-23z time period. Cigs may break late afternoon, after 23z, as sw winds winds push into the area, and will keep conditions VFR overnight into Thu morning. Frontal boundary and accompanying MVFR stratus will be close to the airport this evening, and may need to extend period of MVFR cigs if sw winds weaken more than expected this evening. && .PUB WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until 5 AM MST Thursday for COZ058-059- 061>063-072>075. Winter Storm Warning until 5 AM MST Thursday for COZ060-066. Blizzard Warning until 5 AM MST Thursday for COZ067-068. High Wind Warning until 7 PM MST this evening for COZ069>075- 078>080. Winter Weather Advisory until 8 PM MST this evening for COZ070- 071-084. High Wind Warning until 7 PM MST this evening for COZ087-088-094- 099. && UPDATE...Hodanish SHORT TERM...MW LONG TERM...EHR AVIATION...PETERSEN
Hazardous weather outlook, Feb 22, 4:21 AM MST, 10 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 421 AM MST Wed Feb 22 2023 COZ058>089-093>099-231130- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 421 AM MST Wed Feb 22 2023 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight Strong winds and heavy snow are expected across the area. The mountains will see the worst conditions, with blizzard conditions and several feet of snow over the San Juans, and strong convective snow showers over the rest of our mountains and mountain valleys. Dangerous winds and blowing snow could lead to degraded visibilities and hazardous travel conditions, especially through mountain passes. Over the plains, snowfall accumulations will be less but will likely fall very quickly, limiting visibility, especially across the Palmer Divide. Near critical fire weather conditions and high winds are possible Wednesday afternoon over the far southern I-25 corridor and southeast plains, south of Highway 50. Winds will weaken and snowfall rates will decrease tonight and into Thursday morning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Light to moderate snowfall is expected to continue in our mountains for Thursday and into Friday morning. About 6 to 10 inches of new snow is expected during this timeframe for the eastern San Juans, and a few inches are likely for the Sawatch Mountains as well. Our next chance for snow arrives on Sunday. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be likely over portions of the region. EHR
In the hours before
Local storm report, Feb 22, 12:17 PM MST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1217 PM MST WED FEB 22 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM NON-TSTM WND GST 1 ESE WOLF CREEK PASS 37.48N 106.78W
02/22/2023 M96 MPH MINERAL CO OTHER FEDERAL
WIND GUSTS OCCURRED BETWEEN 17Z -18Z (10AM -
11AM MST). OBSERVATION DATA FROM CAWCP
(CAIC) SITE NEAR WOLF CREEK PASS.
&&Local storm report, Feb 22, 12:41 PM MST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1241 PM MST WED FEB 22 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM NON-TSTM WND GST 2 S ALAMOSA 37.43N 105.87W
02/22/2023 M59 MPH ALAMOSA CO ASOS
ASOS STATION KALS ALAMOSA AIRPORT.
&&Local storm report, Feb 22, 12:51 PM MST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1251 PM MST WED FEB 22 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1239 PM HEAVY SNOW 2 S ALAMOSA 37.43N 105.87W
02/22/2023 M1.0 INCH ALAMOSA CO ASOS
ASOS STATION KALS ALAMOSA AIRPORT. SNOW
SQUALL AT KALS. OBSERVATIONS SITE REPORTS
WIND GUSTS TO 59 MPH WITH VISIBILITY DOWN TO
1/4SM. SNOW AMOUNT IS ESTIMATED.
&&Local storm report, Feb 22, 12:56 PM MST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1256 PM MST WED FEB 22 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1254 PM SNOW 1 SSW WOLF CREEK PASS 37.46N 106.80W
02/22/2023 M10.0 INCH MINERAL CO AWOS
STORM TOTAL SNOW SO FAR AT LOCATION OVER
LAST 24 HOURS.
&&Local storm report, Feb 22, 2:42 PM MST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
242 PM MST WED FEB 22 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0241 PM SNOW 1 WSW RYE 37.91N 104.95W
02/22/2023 M2.5 INCH PUEBLO CO NWS EMPLOYEE
STORM TOTAL SNOW SO FAR AT LOCATION. STILL
SNOWING VERY LIGHTLY.
&&The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 22, 10:54 AM MST | Snow Squall Warning | PUB | Alamosa, Conejos, Costilla, Huerfano, Rio Grande, Saguache | 51 min |
| Feb 22, 12:17 PM MST | Snow Squall Warning | PUB | Alamosa, Conejos, Costilla, Rio Grande, Saguache | 43 min |
| Feb 22, 1:00 PM MST | Snow Squall Warning | PUB | Alamosa, Conejos, Costilla, Custer, Fremont, Huerfano and 2 more | 45 min |
| Feb 22, 1:48 PM MST | Snow Squall Warning | PUB | Costilla, Huerfano, Las Animas, Pueblo | 27 min |
| Feb 22, 2:17 PM MST | Snow Squall Warning | PUB | Huerfano, Las Animas, Pueblo | 28 min |
| Feb 22, 2:24 PM MST | Snow Squall Warning | PUB | El Paso | 36 min |
| Feb 22, 2:56 PM MST | Winter Storm Warning | PUB | Conejos, Mineral, Rio Grande | 44 hr |
| Feb 22, 4:39 PM MST | Snow Squall Warning | PUB | Baca, Bent, Kiowa, Las Animas, Otero, Prowers | 51 min |
Nearby
Snow Squall Warnings in Colorado, 2023Every snow squall warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.